SEARCH

SEARCH BY CITATION

Summary

The relationship of aspirin sensitivity to urticaria is complex. Aspirin sensitivity can cause acute urticaria in some individuals, aggravate pre-existing chronic urticaria in others or, rarely, act as a cofactor with food or exercise to provoke anaphylaxis. Individuals who react with urticaria appear to come from a different population to those who react with asthma, although there is some overlap. Aspirin-sensitive chronic urticaria patients may also react adversely to some food additives. The pharmacological mechanisms of aspirin-sensitive urticaria are not fully understood but probably involve diversion of arachidonic acid metabolism from prostaglandin to cysteinyl leukotriene formation leading to direct effects on blood vessels and delayed mast cell degranulation with release of histamine. Cross-reactivity amongst all nonsteroidal drugs is common in aspirin-aggravated chronic urticaria but appears not to occur with selective cyclo-oxygenase 2 inhibitors.